Nebraska, 2008

Tornadoes and Hail in Nebraska, June 17, 2008

June 17, 2008 · NWS LBF · 52 events in 10 counties and zones

Thunderstorms developed by mid morning along a stationary front with severe storms redeveloping by early afternoon in an increasingly unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$531,000
Crop damage
$168,000
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed by mid morning along a stationary front with severe storms redeveloping by early afternoon in an increasingly unstable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 17, 1:48 AM CST, 8 hours 12 minutes earlier.

Area forecast discussion, Jun 17, 1:48 AM CST, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
248 AM CDT TUE JUN 17 2008

.SYNOPSIS...

MID/UPR LVL RIDGE AXIS CONTINUES TO RESIDE OVER THE ROCKIES...WITH
MODERATELY STRONG /80-90 KT AT H25/ NORTHWESTERLY FLOW PRESENT
ACROSS THE PLAINS REGION. THUNDERSTORMS HAVE FORMED DURING PEAK
HEATING ALONG/EAST OF THE UPR LVL RIDGE OVER WY...AND SIMILAR TO
SUNDAY NIGHT...HAVE DISSIPATED AS THEY MOVED EAST INTO A
MORE STABLE AIRMASS OVER WESTERN NEBRASKA. AT THE SFC...HIGH
PRESSURE WAS CENTERED OVER THE MISSOURI RIVER VALLEY REGION...WITH
COOL ANTICYCLONIC TRAJECTORIES EMANATING FROM THE NORTHERN
PLAINS AND INTO EASTERN NEB/WESTERN IA...WHILE BECOMING
SOUTHEASTERLY OVER THE HIGH PLAINS. A SMALL TONGUE OF HIGHER LOW
LVL MOISTURE EXTENDS NORTH ACROSS WESTERN NEB AND INTO SD. IN
ADDITION...SOUTHWESTERLY 850 MB FLOW VEERING TO NORTHWESTERLY IN
THE MID LVLS APPEARS TO INDICATE THE PRESENCE OF WARM AIR
ADVECTION OVER THE HIGH PLAINS. THESE FEATURES ARE SUSTAINING A
SMALL MCS...WHICH AT 630Z WAS ENTERING WESTERN SD. IF THIS MCS
CONTINUES TO PERSIST THROUGH THE MORNING...THEN IT WILL LIKELY
ENTER NORTH CENTRAL NEB BY 12Z. WILL CONTINUE TO MONITOR FOR SHORT
TERM UPDATES /IF NEEDED/ FOR THIS APPROACHING CONVECTIVE SYSTEM.

&&

.DISCUSSION...

CLOUD COVER...DUE EITHER TO LINGERING CONVECTIVE DEBRIS FROM
WESTERN SD THUNDERSTORMS...OR WEAK ISENTROPIC UPGLIDE /EVIDENT IN
SHORT TERM MODEL GUIDANCE/...IS FCST TO PERSIST FOR MOST OF
TUESDAY...PARTICULARLY OVER THE EASTERN HALF OF THE CWA.
THUS...WILL CONTINUE TO FCST DAYTIME HIGHS BELOW NORMAL FOR MOST
OF THE CWA. SEVERAL WEAK UPR LVL WAVES ARE EXPECTED TO PASS
SOUTHEAST ACROSS THE REGION DURING TUESDAY. THE FIRST...WHICH
APPEARS TO BE CROSSING WY/CO EARLY TUESDAY MORNING /PER RECENT WV
IMAGERY/...WILL THEN PASS EAST OF THE UPR LVL RIDGE AND SLIDE INTO
KS. WEAK INSTABILITY WILL RESIDE AHEAD OF THIS WAVE AS MID 50S
DEWPOINTS STREAM NORTH BENEATH A MODERATELY STEEP MID LVL LAPSE
RATE ENVIRONMENT...RESULTING IN POSSIBLE SHOWER/THUNDERSTORM
DEVELOPMENT LATE TUESDAY MORNING. BY MID TO LATE
AFTERNOON...STRONGER BOUNDARY LAYER DESTABILIZATION AND SFC CONVG
BECOME MAXIMIZED OVER NORTHWESTERN PORTION OF THE CWA...WITH A
SECOND UPR LVL DISTURBANCE EXPECTED TO MOVE INTO WESTERN SD AS
THIS TAKES PLACE. THESE FEATURES MAY FOCUS SFC BASED THUNDERSTORM
DEVELOPMENT OVER WESTERN/NORTHWESTERN NEB...WITH 50-60 KT OF DEEP
LAYER SHEAR AND A MODERATELY UNSTABLE ATMOSPHERE FAVORING
SUPERCELL DEVELOPMENT. WEAK LOW LVL FLOW WILL LIKELY LIMIT THE
SEVERE THREAT TO LARGE HAIL...THOUGH DAMAGING WINDS ALSO APPEAR
POSSIBLE...ESPECIALLY IF AN ORGANIZED COLD POOL CAN DEVELOP AND
ACCELERATE SOUTHEASTWARD. THE NAM SUGGESTS STORMS WILL DEVELOP
INTO AN MCS TUESDAY NIGHT AS NORTHWESTERLY FLOW ADVECTS HIGH
PLAINS CONVECTION SOUTHEAST INTO A STRENGTHENING NORTHWARD
MOISTURE TRANSPORT REGIME. THIS WOULD FAVOR GREATER CONVECTIVE
COVERAGE OVER THE CWA...THEREFORE INCREASED POPS AFTER 00Z
WEDNESDAY.

MODELS SHOW ANOTHER SUBTLE UPR LVL DISTURBANCE ROUNDING THE RIDGE
AXIS /AND ACTUALLY BREAKING IT DOWN A BIT IN RESPONSE TO WEAK HEIGHT
FALLS/...AND THEN MOVING SOUTHEAST ACROSS THE PLAINS WEDNESDAY
AFTERNOON/NIGHT. UNCERTAINTY EXISTS REGARDING BOUNDARY LAYER
DESTABILIZATION WEDNESDAY AFTERNOON /ESPECIALLY IF STRONG
THUNDERSTORMS OCCUR THE NIGHT BEFORE/...BUT IT APPEARS MOST
LIKELY TO BE FOCUSED ACROSS THE WESTERN HALF OF THE CWA. DEEP
LAYER SHEAR AND INSTABILITY WOULD ONCE AGAIN FAVOR SEVERE
THUNDERSTORMS. THE PROBABILITY OF WIDESPREAD THUNDERSTORM ACTIVITY
THEN APPEARS TO INCREASE WEDNESDAY NIGHT AS THE UPR WAVE MOVES
EAST ACROSS THE PLAINS AND THE LLJ INCREASES IN MAGNITUDE. AS THE
MID LVL S/W TROUGH MOVES ACROSS THE REGION ON WEDNESDAY
NIGHT/THURSDAY MORNING...A LEE TROUGH MOVES OFF THE HIGHER TERRAIN
WITH A WEAK FRONTAL BOUNDARY DEVELOPING. THESE FEATURES THEN
BECOME POSITIONED SOUTH OF THE REGION ON THURSDAY. HOWEVER...THE
GFS INDICATES THE POTENTIAL FOR POST FRONTAL SHOWERS/THUNDERSTORMS.
DUE TO A LACK OF FOCUS FOR CONVECTION...DECIDED TO BROAD BRUSH THE
CWA WITH LOW POPS THURSDAY AFTERNOON. THE GFS/ECMWF THEN SHOW HIGH
PRESSURE BECOMING CENTERED OVER THE CENTRAL PLAINS ON FRIDAY...AND
MOVING ONLY SLIGHTLY EAST ON SATURDAY. THIS FEATURE MAY INHIBIT
DEEP MOIST CONVECTION ON FRIDAY...BUT THE POTENTIAL MAY BE RENEWED
ON SATURDAY AFTERNOON AS GREATER MOISTURE IS DRAWN BACK NORTH INTO
THE HIGH PLAINS AND STRONGER DESTABILIZATION SETS UP TO OUR WEST.

&&

.AVIATION...

INTERMITTENT MVFR CEILINGS ARE EXPECTED AT BOTH THE KVTN AND KLBF
TERMINALS THROUGH 18Z THIS MORNING. WITH SURFACE HEATING...CEILINGS
WILL SCATTER DURING THE AFTERNOON HOURS. FROM 21Z TO 06Z THIS
EVENING...SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN
NEBRASKA. SOME STORMS WILL PRODUCE SURFACE WIND GUSTS TO 40 KTS...IN
ADDITION TO LARGE HAIL. STORMS ARE EXPECTED TO EXIT THE AREA AFTER
06Z TONIGHT...WITH VFR CEILINGS AND VISIBILITIES EXPECTED
THEREAFTER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GARNER/CLB
Hazardous weather outlook, Jun 17, 4:31 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
531 AM CDT TUE JUN 17 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-181045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
531 AM CDT TUE JUN 17 2008 /431 AM MDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS NORTH CENTRAL
NEBRASKA THIS MORNING. BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS WILL BE POSSIBLE WITH THESE STORMS AS THEY AFFECT AREAS
MAINLY EAST OF A LINE FROM VALENTINE TO BROKEN BOW THROUGH NOON CDT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WEST OF A LINE FROM AINSWORTH TO BROKEN BOW. IN THIS
AREA...SOUTHERLY WINDS WILL TRANSPORT ADDITIONAL MOISTURE INTO THE
AREA AS SUNSHINE THROUGH THE DAY FURTHER DESTABILIZES THE
ATMOSPHERE. AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES ACROSS
THIS SAME AREA...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
SOUTH TO SOUTHEAST ACROSS MAINLY WESTERN NEBRASKA THIS AFTERNOON
AND TONIGHT. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL AND DAMAGING WINDS. THE STORMS ARE THEN EXPECTED
TO ORGANIZE ACROSS THE AREA THIS EVENING AND OVERNIGHT AND MAY
PRODUCE HEAVY RAINFALL AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH THURSDAY...WITH SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE EACH DAY. THE ATMOSPHERE WILL REMAIN
UNSTABLE AS WELL...SO ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS THROUGH
THURSDAY. THE BEST CHANCE FOR SEVERE THUNDERSTORMS THROUGH
THURSDAY WILL BE MAINLY WEST OF A LINE FROM VALENTINE TO NORTH
PLATTE...WHERE CONDITIONS WILL REMAIN THE MOST UNSTABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
REPORTS OF HEAVY RAINFALL WILL ALSO BE NEEDED AS THE STORMS
PROGRESS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

The radar

The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

45 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Keya Paha

When
June 17, 10:00 AM CST
Where
Keya Paha County, 12 mi NNE of Springview
Measured
0.88 in hail
Reported by
Public
Coordinates
42.980, -99.639

Hail completed covered the ground.

Hail, Boyd

When
June 17, 2:30 PM CST to 3:30 PM CST
Where
Boyd County, 2.58 mi NW of Butte to 1.36 mi SSE of Butte
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.945, -98.888

A large thunderstorm produced penny to half dollar size hail. The hail accumulated to 4 to 5 inches deep. Snowplows were needed to remove the hail from the highways.

Hail, Boyd

When
June 17, 3:15 PM CST
Where
Boyd County, 2.2 mi SSW of Butte
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.891, -98.867

The large hail broke out windows in a home.

Hail, Boyd

When
June 17, 3:15 PM CST
Where
Boyd County, 1.5 mi ENE of Anoka
Measured
0.88 in hail
Reported by
Public
Coordinates
42.958, -98.793

Hail, Boyd

When
June 17, 3:24 PM CST
Where
Boyd County, 7 mi SSW of Spencer
Measured
1.25 in hail
Reported by
Public
Coordinates
42.776, -98.753

Hail, Boyd

When
June 17, 3:30 PM CST to 4:10 PM CST
Where
Boyd County, 4.15 mi WNW of Spencer to 10.87 mi SSW of Bristow
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
42.888, -98.778

Hail ranging from nickel to golf ball size accumulated to 4 to 5 inches deep. Snowplows were needed to clear the roads.

Hail, Boyd

When
June 17, 3:30 PM CST
Where
Boyd County, 4.5 mi S of Butte
Measured
1 in hail
Reported by
Public
Coordinates
42.855, -98.850

Hail, Holt

When
June 17, 4:00 PM CST
Where
Holt County, 10.4 mi N of O Neill
Measured
0.75 in hail
Reported by
Public
Coordinates
42.581, -98.650

Hail, Holt

When
June 17, 4:00 PM CST
Where
Holt County, 9.8 mi NNE of O Neill
Measured
1.25 in hail
Reported by
Public
Coordinates
42.561, -98.576

Hail, Holt

When
June 17, 4:05 PM CST
Where
Holt County, O Neill
Measured
1 in hail
Reported by
Public
Coordinates
42.430, -98.650

Hail, Keya Paha

When
June 17, 4:15 PM CST
Where
Keya Paha County, 5.1 mi E of Mills
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.960, -99.350

Wind driven hail broke all the windows on the north side of a house. Hail completely covered the ground.

Hail, Holt

When
June 17, 4:30 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
42.530, -98.980

Hail, Boyd

When
June 17, 4:30 PM CST
Where
Boyd County, 0.69 mi S of Butte
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.910, -98.850

Hail, Keya Paha

When
June 17, 4:44 PM CST
Where
Keya Paha County, 6.22 mi ENE of Mills
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.990, -99.330

Hail, Holt

When
June 17, 5:00 PM CST to 5:10 PM CST
Where
Holt County, 6.72 mi N of Stuart to 2.3 mi ENE of Stuart
Measured
1.75 in hail
Property damage
$40,000
Crop damage
$15,000
Reported by
Public
Coordinates
42.696, -99.106

Large hail and strong winds broke out windows on the north side of a house and destroyed corn and hay crops. The wind driven hail also severely damaged a center pivot irrigation system.

Hail, Holt

When
June 17, 5:00 PM CST
Where
Holt County, 1.7 mi ENE of Stuart
Measured
1 in hail
Reported by
Public
Coordinates
42.609, -99.099

Hail, Holt

When
June 17, 5:00 PM CST to 5:15 PM CST
Where
Holt County, 0.44 mi W of Stuart to 3.87 mi SE of Stuart
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$13,000
Reported by
Public
Coordinates
42.600, -99.139

The large hail damaged numerous vehicles and destroyed corn crops.

Thunderstorm Wind, Holt

When
June 17, 5:00 PM CST to 5:10 PM CST
Where
Holt County, 6.72 mi N of Stuart to 2.3 mi ENE of Stuart
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.697, -99.130

The strong thunderstorm winds ripped off shingles from a home and broke off large tree limbs.

Hail, Holt

When
June 17, 5:18 PM CST
Where
Holt County, 3.56 mi W of Atkinson
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.530, -99.040

Hail, Holt

When
June 17, 5:20 PM CST to 5:30 PM CST
Where
Holt County, 4 mi SW of Atkinson to 1.42 mi WNW of Atkinson
Measured
3 in hail
Property damage
$100,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
42.489, -99.025

Atkinson law enforcement reported baseball size hail. The large hail broke windows at the Atkinson Country Club, damaged roofs, broke windows, severely damaged vehicles, and destroyed corn crops.

Hail, Holt

When
June 17, 5:25 PM CST
Where
Holt County, 10.6 mi N of O Neill
Measured
1 in hail
Reported by
Public
Coordinates
42.583, -98.650

Hail, Holt

When
June 17, 5:30 PM CST
Where
Holt County, 9.1 mi N of Stuart
Measured
0.88 in hail
Reported by
Public
Coordinates
42.732, -99.130

Hail, Holt

When
June 17, 5:30 PM CST to 5:32 PM CST
Where
Holt County, 2 mi SSE of Stuart to 4.8 mi SE of Stuart
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$20,000
Reported by
Public
Coordinates
42.573, -99.115

Large hail severely damaged corn crops, damaged vehicles, broke car windshields, and busted out 3 house windows.

Hail, Holt

When
June 17, 5:30 PM CST
Where
Holt County, 0.3 mi E of Atkinson
Measured
1 in hail
Reported by
Public
Coordinates
42.530, -98.964

Hail, Keya Paha

When
June 17, 5:45 PM CST
Where
Keya Paha County, 1.23 mi NW of Springview
Measured
0.75 in hail
Reported by
Public
Coordinates
42.830, -99.750

Hail, Cherry

When
June 17, 5:51 PM CST
Where
Cherry County, Merriman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.920, -101.700

Hail, Holt

When
June 17, 5:51 PM CST
Where
Holt County, 0.51 mi W of Stuart
Measured
0.75 in hail
Reported by
Public
Coordinates
42.600, -99.140

Hail, Holt

When
June 17, 6:00 PM CST
Where
Holt County, 6.2 mi ENE of Stuart
Measured
1 in hail
Reported by
Public
Coordinates
42.634, -99.017

Hail, Holt

When
June 17, 6:00 PM CST
Where
Holt County, 2 mi SE of Stuart to 3 mi S of Stuart
Measured
1.5 in hail
Reported by
Public
Coordinates
42.580, -99.102

Hail, Keya Paha

When
June 17, 6:04 PM CST to 6:14 PM CST
Where
Keya Paha County, 1.23 mi NW of Springview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -99.750

Nickel to quarter size hail fell for ten minutes.

Hail, Holt

When
June 17, 6:10 PM CST
Where
Holt County, 0.51 mi W of Stuart
Measured
1 in hail
Reported by
Public
Coordinates
42.600, -99.140

Hail, Holt

When
June 17, 6:15 PM CST
Where
Holt County, 5.34 mi SW of Atkinson
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.480, -99.050

Hail, Wheeler

When
June 17, 7:00 PM CST
Where
Wheeler County, 7.6 mi N of Bartlett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.990, -98.550

Hail completed covered the ground.

Hail, Brown

When
June 17, 7:01 PM CST to 7:08 PM CST
Where
Brown County, 4 mi N of (Anw)ainsworth Muni to 4.18 mi N of Ainsworth
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
42.638, -99.980

The large hail destroyed corn crops, damaged a garage roof, and broke windows.

Hail, Cherry

When
June 17, 7:05 PM CST
Where
Cherry County, 3.45 mi S of Crookston
Measured
0.75 in hail
Reported by
Public
Coordinates
42.880, -100.750

Tornado, Brown

When
June 17, 7:06 PM CST
Where
Brown County, 5 mi W of Ainsworth
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.550, -99.948

A trained spotter reported the brief touchdown of the tornado. The tornado damaged corrals on a ranch.

Hail, Brown

When
June 17, 7:08 PM CST
Where
Brown County, Ainsworth
Measured
1.5 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.550, -99.850

The large hail damaged roofs, tore holes in the siding of homes, and damaged vehicles. Hail and heavy rain caused street flooding when storm drains become plugged. Waves created by passing motorists caused water to flow into basements.

Hail, Sheridan

When
June 17, 6:15 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
42.810, -102.200

Hail, Wheeler

When
June 17, 7:20 PM CST
Where
Wheeler County, Bartlett
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.880, -98.550

Hail, Brown

When
June 17, 7:22 PM CST
Where
Brown County, 6.24 mi N of Ainsworth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.640, -99.860

Thunderstorm Wind, Wheeler

When
June 17, 7:26 PM CST
Where
Wheeler County, 7.91 mi SE of Bartlett
Measured
70 kt (81 mph) estimated gust
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
41.800, -98.440

Trained storm spotters estimated winds of 70 to 80 mph.

Hail, Wheeler

When
June 17, 7:26 PM CST
Where
Wheeler County, 7.91 mi SE of Bartlett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.800, -98.440

Hail, Brown

When
June 17, 7:32 PM CST
Where
Brown County, 10.38 mi S of Ainsworth
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
42.400, -99.860

The large hail tore holes in the siding of a home and severely damaged a couple of vehicles.

Hail, Boyd

When
June 17, 7:43 PM CST
Where
Boyd County, 1.01 mi E of Gross
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
COOP Observer
Coordinates
42.950, -98.550

Hail, Brown

When
June 17, 8:10 PM CST
Where
Brown County, 9 mi N of Ainsworth
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
42.680, -99.860

Tornado, Brown

When
June 17, 8:20 PM CST
Where
Brown County, 20.04 mi S of Ainsworth
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
42.260, -99.860

A law enforcement officer reported a brief tornado touchdown over an open pasture.

Hail, Hooker

When
June 17, 8:10 PM MST
Where
Hooker County, 18.08 mi SSW of Mullen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.810, -101.170

Hail, Hooker

When
June 17, 8:15 PM MST
Where
Hooker County, 17 mi SSW of Mullen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.823, -101.157

Hail, Lincoln

When
June 17, 10:10 PM CST
Where
Lincoln County, 0.69 mi S of Hershey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.160, -101.000

Thunderstorm Wind, Lincoln

When
June 17, 10:34 PM CST
Where
Lincoln County, 10.99 mi S of (Lbf)bird Fld North
Measured
51 kt (59 mph) measured gust
Reported by
NWS Employee
Coordinates
40.973, -100.713

Thunderstorm Wind, Lincoln

When
June 17, 10:45 PM CST
Where
Lincoln County, 8.98 mi N of Wellfleet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.880, -100.730

Thunderstorm Wind, Hayes

When
June 17, 11:00 PM CST
Where
Hayes County, 9.23 mi NE of Hayes Center
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.610, -100.890

Strong winds destroyed a weakly built outbuilding on a farmstead.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102367, 102379, 102381, 102383, 102391, 102388, 102396, 102425, 102426, 124086, 102427, 102433, 102440, 102428, 102435, 102437, 102443, 124087, 102445, 102451, 102457, 102460, 102463, 102466, 102579, 102491, 102578, 102470, 102474, 102482, 102488, 102485, 102544, 102508, 102553, 102538, 102509, 102557, 102546, 102555, and more.